Sunday, April 27, 2008

Glucose problems made EZ

Another common subject on the NCLEX and USMLE examinations is the complications associated with elevated glucose. As most of you reading this blog know, glucose levels in the blood typically fluctuate only minor amounts between 80 and 110. This tight control is met through the balanced work of two pancreatic secretions named Insulin and Glucagon. Insulin picks up glucose from the blood and delivers it to cells in need of energy, or to the liver for storage. Glucagon senses when the level is low and frees stored glucose from its glycogen framework, into the bloodstream. However, for some this control malfunctions, and signs and symptoms begin to be seen. This imbalance is a life threatening emergency, and its recognition is vital to helping save our patients. What follows is a brief synopsis of a few glucose imbalance issues, and what we as practitioners must do about it.


Diabetic KetoAcidosis (DKA): (5-10% mortality)
Almost exclusively in Type 1 diabetics
– S/S: Polyuria, dehydration, ab pain, fruity breath, AMS, ↓ Na/Mg/Phos, ↑K (↓ total body), + following:
• Hyperglycemia (above 250)
• Metabolic acidosis (pH below 7.3, HCO3 below 15, AG above 20)
• Ketonuria/Ketonemia
– TX:
• IV insulin bolus (0.1 unit/kg) then IV infusion with same amount per hr AFTER making sure pt is not ↓ K
– Continue until acidosis corrects then taper
NS immediately upon diagnosis
– Switch to D5NS when glucose below 250; Why in the world would I give D5NS when a patient still has high glucose levels? The most important problem is the acidosis that is occurring. To reverse this we give insulin to drive glucose into the cell. Remember that K rushes into the cell along with the glucose, and wherever K can go, H+ can go. Since high levels of H+ in the blood is the cause of the acidosis, we give insulin to drive this H+ intercellularly, thereby reversing acidosis. We can't give insulin if the level of glucose is too low, so we give D5NS to keep levels around 250 so we can give insulin until the acidosis is gone.
• Add KCl to IV fluids once K below 5; replenish other electrolytes as necessary


Hyperosmolar Hyperglycemic nonketotic syndrome (HHNS):
– Severe ↑ Glucose, almost exclusively in Type 2 diabetics
– Similar to DKA but usually have much higher glucose (above 600) and NO acidosis or ketonuria/ketonemia
– Treat with fluids and low dose Insulin infusion
– An important distinction is that DKA usually occurs in Type 1 Diabetics, while HHNS most often occurs in Type 2 Diabetics. Remember this as it is a common question in the NCLEX world.

Hypoglycemia:
– Patho: When glucose drops to 80 = insulin levels ↓ ; 70 = Glucagon ↑; 50 = epinephrine ↑ along with s/s such as sweaty, ↑BP, ↑HR, tremors; Also around 50 CNS s/s (drowsy, h/a, confused) begin
– Note: S/S from epinephrine release are absent if pt is on a BB
– TX: If pt is alcoholic give Thiamine before any other treatment to prevent encephalopathy
• Can eat = ↑ sugar food;
• Can Not eat = ½ - 2 amps D50 IV push; (Glucagon alternative option if no IV access is available, however is of no use in prolonged hypoglycemia because stores of glycogen are depleted)

Points to remember:
– For high sugar (DKA, HHNS) most of the signs and symptoms are from polyuria, so look for dehydration and electrolyte imbalances...remember High and Dry
– For low sugar most of the signs and symptoms are from the release of epinephrine, so look for things that would happen when someone was high on adrenaline, such as hypertension, sweating, tachycardia and tremors.
Imperative that you can recognize the difference between these two, as you are almost guaranteed to see a question relating to this difference!

2 comments:

DeannaWallace said...

This was such a great post!! It really helped me under the difference between DKA and HHNS.

Anonymous said...

Fantastic. Thank you so much!